Alert archive / Arkansas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 59, NWS Memphis, TN

April 28, 2002Lawrence County, Arkansas

NWS Memphis, TN issued this severe thunderstorm warning at Apr 28, 2002, 1:23 AM CDT for Lawrence County, Arkansas. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 28, 2002, 1:23 AM CDT (06:23 UTC)
Expired
Apr 28, 2002, 2:15 AM CDT
In force
52 min
Issued by
NWS Memphis, TN
Area
Counties, with a storm outline in the text

County Lawrence County, AR

The radar

The Memphis radar (KNQA), 138 km from the middle of the area, began a volume at 06:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 27, 11:15 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 6.4 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2002-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1817 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2002-04-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 480 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1817 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
653 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
480 m²/s²
0-3 km storm-relative helicity
529 m²/s²
Significant tornado parameter
6.4
Supercell composite
25.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMEG 280623
SVRMEM
ARC075-280715-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
123 AM CDT SUN APR 28 2002

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LAWRENCE COUNTY IN EASTERN ARKANSAS

* UNTIL 215 AM CDT.

* AT 122 AM CDT...WEATHER RADAR INDICATED A SEVERE THUNDERSTORM OVER
  STRAWBERRY...MOVING EAST AT 55 MPH.

* CITIES IN THE PATH OF THIS STORM THROUGH 215 AM CDT INCLUDE...
  STRAWBERRY...
  LYNN...SMITHVILLE...
  MINTURN...PORTIA...
  HOXIE...
  WALNUT RIDGE...COLLEGE CITY...

.THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS AND LARGE HAIL. SEEK SHELTER IN A STURDY BUILDING.

.A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...A
SEVERE THUNDERSTORM CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY.

.STAY TUNED TO THIS NATIONAL WEATHER SERVICE BROADCAST FOR THE LATEST
UPDATES AND INFORMATION.

LAT...LON 3612 9133 3592 9133 3592 9091 3615 9080

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 27, 9:22 PM CDT, 4 hours 1 minute earlier.

Area forecast discussion, Apr 27, 9:22 PM CDT, 4 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
922 PM CDT SAT APR 27 2002

AN INTENSE STORM SYSTEM OVER WRN IA WILL TRACK EWD TO THE GREAT
LAKES THROUGH 12Z SUN. A WARM AND MOIST S-SWRLY BREEZE WILL CONT
TNT...SO DO NOT EXPECT TEMPS TO FALL MUCH BELOW 70 DEG F.

A 500MB SHORTWAVE OVER AR WILL PUSH THROUGH THE CWFA TNT AND
POTENTIALLY TRIGGER SOME TSTM ACTIVITY. THE ENVIRONMENT IS MOIST AND
UNSTABLE AND SHEAR VALUES ARE HIGH...SO CANNOT RULE OUT A SVR TSTM
TNT.

PLAN ON UPDATING ZONES TO INCLUDE SVR WORDING AND MAKE OTHER
ADJUSTMENTS.

.MEG...NONE.

SWC

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 28, 12:21 AM CDTSevere Thunderstorm WarningMEGRandolph39 min
Apr 28, 12:36 AM CDTTornado WarningMEGRandolph39 min
Apr 28, 1:03 AM CDTSevere Thunderstorm WarningMEGClay42 min
Apr 28, 1:21 AM CDTTornado WarningMEGClay24 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.